Montana, 2023Flash Flooding and Flood in Montana, June 2 to 3, 2023
June 2 to 3, 2023 · NWS GGW · 6 events in 3 counties and zones
A stagnant pattern combined with unusually moist air, led to widespread heavy rain that|generated a round of flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stagnant pattern combined with unusually moist air, led to widespread heavy rain that|generated a round of flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 2, 3:37 AM MST, 10 hours 25 minutes earlier.
Area forecast discussion, Jun 2, 3:37 AM MST, 10 hours 25 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
437 AM MDT Fri Jun 2 2023
.DISCUSSION...
MORNING DISCUSSION:
Light showers will continue across our region through the morning,
gradually increasing as we head into the afternoon and evening
hours. Morning accumulations are expected to be less than a tenth
of an inch for most locations with higher amounts expected later
this afternoon as thunderstorms begin to develop.
When evaluating the QPF again this morning, QPF totals decreased
slightly but still remain high enough to justify the Flood Watch
especially given some of the rain rates we received across the
region last night. That being said, there was no reason to expand
the watch past its current boundaries as the main threat will
remain towards the east, particularly in Phillips, Valley,
Petroleum, and Garfield counties. Storm total QPF is expected to
range from half an inch in our eastern zones to as much as an inch
and a half in our western zones with locally higher amounts
possible.
Regarding the severe threat for this afternoon there are a few
things to note. 0-6 km bulk shear looks to max out across the
central portion of our CWA in the range of 30 to 55 kts. MLCAPE
values look to be generally less than 1000 J/kg with sporadic
MLCIN values that range from nothing to -150 J/kg. Some of the
CAMs are picking up on a potential for some severe weather in the
area and overall seem to be more robust with predictions compared
to what was seen this time yesterday morning with regards to
yesterday afternoon. But the disclaimer worth adding is that the
CAMs have struggled as of late to capture the full picture of how
precip has developed and moved across our region.
When painting an overall picture for the chance of severe weather
this afternoon the best consensus is there is certainly a chance
for severe thunderstorms but there is still a decent bit of
uncertainty when trying to pin down the location and extent of the
greatest threat. And with mostly cloudy skies expected to
continue through most of the day, the lack of good diurnal heating
might become a hindrance for storm development in some locations.
That being said, this afternoon will need to be monitored closely
for any changes.
-thor
PREVIOUS DISCUSSION:
The stage is set for a multi-day heavy rain event (or series of
events) to impact most of northeast Montana tonight through
Saturday morning.
An overall stagnant flow pattern with higher pressure to the east
and lower pressure to our west will both combine to draw in
moisture transport from the Pacific Ocean AND the Gulf of Mexico.
These moisture sources will travel our directions and converge and
wrap up into NE and NC Montana, producing mulitple waves of heavy
rain amid scattered general thunderstorms. Given the lack of shear
in this environment, the main threat obviously with any of these
storms will be heavy rain and flooding. Minor threats would be
lightning and gusty winds.
Following the best model consensus for timing and amount of
rainfall, I felt it was best to update/expand the area of the
flood watch to now include another tier of zones eastward. For
more information, refer to the Hydrology discussion below.
From Saturday night moving forward, the stagnant flow pattern
remains, as we continued to be sandwiched between low pressure
from the west and high pressure from the east. Unusually humid air
will remain over our region for the foreseeable future. Models
show showers and thunderstorms nearly every day, but confidence is
average to below average for details on timing and amounts.
----BMickelson
&&
.AVIATION...
UPDATED: 0930Z
FLIGHT CAT: VFR with isolated MVFR with thunderstorms
DISCUSSION: Another round of showers and thunderstorms are
expected today as a slow moving low migrates across our region.
Light rain is expected in the morning for primarily KGGW and KOLF
with a possible stray shower for KSDY. Showers will gradually
increase to the east by the afternoon with the heaviest rain
remaining towards the west.
The greatest threat of thunderstorms will be from 00Z Friday to
06Z Saturday with heavy rain and erratic gusty winds possible
during this time. Expect TAF amendments, particularly in the
afternoon and evening.
WINDS: Wind speed and direction may shift erratically under
thunderstorms.
-KGGW/KOLF: East at 5 to 15 kts becoming northeasterly at 10 to 15
kts after 00Z
-KGDV/KSDY: East at 5 to 10 kts becoming southeasterly at 10 to
15 kts after 18Z, shifting back to easterly at 5 to 15 kts after
03Z
-thor
&&
.HYDROLOGY...
The stagnant weather pattern and moisture laden atmosphere will
lend itself to efficient heavy rainstorms and scattered
thunderstorms, especially this evening through all day Friday.
Models are beginning to fall in line, showing heavy rainfall
accumulations most locations near and west of MT-Highway 13. When
the low pressure circulation strengthens over Wyoming this evening,
storm are expected to ramp up.
Near and west of a line from Scobey through Wolf Point through
McCloud, 2-day rainfall accumulations will be between 1 and 2
inches. Locally higher amounts may be possible. Near and east of
that line, expect less than 1 inch of rainfall.
Anyone planning outdoor activities should closely monitor the
latest forecasts and any possible flood warning that may be
issued. Alternate plans will need to be considered in order to
address public safety concerns.
----BMickelson
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Central and Southeast
Phillips...Central and Southern Valley...Daniels...Garfield...
McCone...Northern Phillips...Northern Valley...Petroleum...
Prairie...Southwest Phillips...Western Roosevelt.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jun 2, 12:18 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Glasgow MT
118 PM MDT Fri Jun 2 2023
MTZ025-022000-
Dawson MT-
118 PM MDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of southeastern Dawson
County through 200 PM MDT...
At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Glendive, moving northwest at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glendive, West Glendive, Stipek and Forest Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4694 10441 4688 10451 4723 10509 4746 10471
TIME...MOT...LOC 1917Z 148DEG 43KT 4697 10451
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MickelsonLocal storm report, Jun 2, 1:21 PM MST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
221 PM MDT Fri Jun 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM Landspout 8 SW West Fork 48.60N 106.01W
06/01/2023 Daniels MT NWS Storm Survey
A survey team was sent out for a visually
confirmed landspout. We received public and
law enforcement reports at approximately
7:56 pm MDT, lasting about 10 minutes as
estimated from radar imagery. No visible
damage to properties or fields.
&&
AEFlash Flood, Garfield
- When
- June 2, 2:02 PM MST
- Where
- Garfield County, 7.57 mi ENE of Sand Spgs to 8.79 mi ENE of Sand Spgs
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 47.140, -107.330
Public reported, via Facebook, water running over Edwards Road.
Flash Flood, Valley
- When
- June 2, 5:17 PM MST
- Where
- Valley County, 0.69 mi S of Hinsdale to 0.51 mi SSW of Hinsdale
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 48.390, -107.080
Public reported water running down numerous streets and area roads.
Flash Flood, Daniels
- When
- June 2, 5:22 PM MST
- Where
- Daniels County, 5.17 mi SSW of Four Buttes to 2.72 mi S of Four Buttes
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 48.750, -105.640
A trained spotter reported 2.3 inches of rainfall in a short period of time. Numerous fields were reported as flooding.
Flash Flood, Valley
- When
- June 2, 5:25 PM MST
- Where
- Valley County, 5.09 mi W of Hinsdale to 5.17 mi WSW of Hinsdale
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 48.390, -107.190
A trained spotter reported water over gravel roads in several locations west of Hinsdale.
Flash Flood, Valley
- When
- June 2, 6:30 PM MST
- Where
- Valley County, 0.72 mi WSW of Hinsdale to 0.84 mi SW of Hinsdale
- Cause
- Heavy Rain
- Reported by
- AWSS
- Coordinates
- 48.396, -107.094
A BNSF Railroad track inspector reported multiple locations of track subgrade material completely washed out along a half mile stretch of railroad in Hinsdale. Subgrade material was washed onto US Highway 2, closing the highway for a time. Train traffic was suspended until repairs could be made.
Flood, Garfield
- When
- June 3, 8:20 AM MST
- Where
- Garfield County, 1.27 mi WSW of Jordan to 1.3 mi W of Jordan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 47.316, -106.906
Officials from Montana DES reported that Big Dry Creek in central Garfield County rose rapidly with lowland flooding being reported. Officials had to build temporary earthfill dikes in areas to protect the town of Jordan from flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Nebraska, June 2, 2023$5.2 million · EF0 · 5 events
- Tornadoes and Flash Flooding in Texas, June 2, 2023$150,000 · EF1 · 48 events
- Flash Flood in Montana, June 2, 2023$1.6 million · 1 event
- Flash Flood and Hail in Massachusetts, June 2, 2023$835,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Texas, June 2, 2023$61,000 · 1.5 in hail · 10 events
- Damaging Winds in Alabama, June 2, 2023$22,000 · 52 kt wind · 14 events
- Rip Current in Florida, June 2, 20233 injured · 1 event
- Flash Flood and Damaging Wind in Massachusetts, June 2, 2023$30,000 · 50 kt wind · 2 events
- Tornado and Flash Flooding in Texas, June 2 to 4, 2023EF0 · 21 events
- Hail and Damaging Winds in New York, June 2, 20231.5 in hail · 17 events
- Flood and Damaging Winds in Texas, June 2, 202372 kt wind · 7 events
- Hail and Damaging Winds in New Hampshire, June 2, 20231.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099881, 1099523, 1099667, 1099073, 1099072, 1096064.